Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 18, 2017, 10:20 PM EDT for Chittenden County, Franklin County, Grand Isle County, Vermont; Clinton County, Franklin County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 10:20 PM EDT (02:20 UTC)
- Expired
- May 18, 2017, 11:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clinton County, NY, Franklin County, NY, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT
The radar
The Burlington radar (KCXX), 45 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 2.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2727 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
737
WUUS51 KBTV 190220
SVRBTV
NYC019-033-VTC007-011-013-190300-
/O.NEW.KBTV.SV.W.0012.170519T0220Z-170519T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
1020 PM EDT THU MAY 18 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Clinton County in northern New York...
Northeastern Franklin County in northern New York...
Grand Isle County in northwestern Vermont...
Northwestern Chittenden County in northwestern Vermont...
Western Franklin County in northwestern Vermont...
* Until 1100 PM EDT
* At 1020 PM EDT, a severe thunderstorm was located near
Brainardsville, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Plattsburgh, Plattsburgh International Airport, Beekmantown, Chazy,
Saranac, Mooers, Altona, Champlain, Burke, Georgia, Grand Isle, St.
Albans Town, South Alburgh, Alburgh, Alburgh Dunes State Park,
North Hero, Milton, Isle La Motte, Merrill and Dannemora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Champlain should seek safe harbor now! Strong winds
will cause higher waves and sudden wind shifts may overturn boats.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4461 7315 4467 7433 4495 7424 4501 7336
4501 7307
TIME...MOT...LOC 0220Z 263DEG 58KT 4481 7408
HAIL...<.75IN
WIND...60MPH
$$
RDeal1 follow-up statement
323
WWUS51 KBTV 190236
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
1036 PM EDT THU MAY 18 2017
NYC033-190243-
/O.CAN.KBTV.SV.W.0012.000000T0000Z-170519T0300Z/
Franklin NY-
1036 PM EDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area therefore the warning has been cancelled.
LAT...LON 4501 7307 4461 7315 4465 7396 4471 7397
4471 7398 4472 7399 4497 7402 4501 7336
TIME...MOT...LOC 0233Z 264DEG 52KT 4482 7382
$$
NYC019-VTC007-011-013-190300-
/O.CON.KBTV.SV.W.0012.000000T0000Z-170519T0300Z/
Clinton NY-Grand Isle VT-Chittenden VT-Franklin VT-
1036 PM EDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR CLINTON...GRAND ISLE...NORTHWESTERN CHITTENDEN AND WESTERN
FRANKLIN COUNTIES...
At 1033 PM EDT, a severe thunderstorm was located over Ellenburg
Mountain, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Plattsburgh, Plattsburgh International Airport, Beekmantown, Chazy,
Saranac, Mooers, Altona, Champlain, Georgia, Grand Isle, St. Albans
Town, South Alburgh, Alburgh, Alburgh Dunes State Park, North Hero,
Milton, Isle La Motte, Merrill, Dannemora and Rouses Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4501 7307 4461 7315 4465 7396 4471 7397
4471 7398 4472 7399 4497 7402 4501 7336
TIME...MOT...LOC 0233Z 264DEG 52KT 4482 7382
HAIL...<.75IN
WIND...60MPH
$$
RDealWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:18 PM EDT, 2 minutes earlier.
Area forecast discussion, May 18, 10:18 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Burlington VT 1018 PM EDT Thu May 18 2017 .SYNOPSIS... After another day of record heat, isolated strong to severe thunderstorms are expected through this evening...with the primary threat being gusty winds and hail. Much cooler and drier weather arrives by midday Friday with some patchy frost possible by Saturday morning. A warm front will produce scattered showers on Sunday afternoon with temperatures returning to near normal. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 1015 PM EDT Thursday...Updated to remove svr watch box along with large hail/damaging winds. Continued to mention gusty winds associated with line of showers/storms over northern ny. Latest radar shows low level velocity of 45 to 55 knots around 3500 agl...and Malone obs indicated gust to 34 knots with line. Some expecting gusts up to 45 mph possible through midnight associated with line. Rest of forecast remains unchanged. A very mild start to the evening expected with temps mainly in the 70s to near 80f in areas away from convection...but as strong cold front swings across our region after midnight...expect temps to quickly fall. By morning...expecting temps to range from the upper 40s slv/western dacks to lower 60s near VSF. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... As of 350 PM EDT Thursday...sharp cold front is draped across southern New England at 18z Friday with moderate low level caa continuing across our cwa. Progged 850mb temps range between 10-12c around 12z...but fall between 2-4c by 18z Friday...supporting nearly steady temps or falling during the morning hours. Thinking clouds break up during the afternoon hours and temps warm back into the mid 50s to lower 60s most locations...but with breezy northwest will make for a chilly mid May day. Some lingering mainly terrain drive rain showers are possible from 12z to 16z...but rapid drying aloft...will quickly dissipate showers by Friday afternoon. Friday Night thru Saturday Night...1030mb high pres builds into the region during this time period with dry conditions and cool temps. Based on clear skies and winds decoupling in deeper protected valleys...expect some patchy frost to develop. Best chances for frost will be dacks and valleys of central/northern VT...including the NEK. Will mention lows ranging from the mid/upper 20s NEK/SLK to near 40F CPV/SLV. A nice day is expected on Saturday with plenty of sunshine and slightly below normal temps. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 317 PM EDT Thursday...Upper level ridge and exiting surface high pressure off the Atlantic seaboard will keep dry conditions across the North Country to end the weekend with increasing clouds ahead of our next system encroaching from the west during the afternoon. Deep low pressure over southern Ontario tracks eastward into central Quebec Sunday night through Monday dragging a cold front through northern New York and Vermont with showers developing late Sunday evening across western areas and becoming widespread after midnight through Monday as a weak wave of low pressure forms over the mid- Atlantic states and rides northeast to the Gulf of Maine by Monday night. In contrast to the previous forecast, the 12z model suite indicates very little instability both at the surface and aloft to support thunder so I've removed all mention. Is a rumble or tow of thunder possible, sure. Just not enough to justify it in the forecast. Brief break in precipitation occurs Tuesday as we'll be in between systems, with the next chance for showers and potential thunderstorms coming Wednesday/Wednesday night as deepening low pressure over Great Lakes Tuesday night tracks northeast through the St. Lawrence Valley. Temps through the period will be very seasonal with highs in the mid 60s to low 70s, and lows in the mid 40s to low 50s. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... Through 00Z Saturday...Primarily VFR conditions are expected through 12Z Friday with brief periods of mvfr/ifr in heavier convection storms...especially rutland/mpv/mss between 00-03z. The threat for showers/storms should dissipate after 04z...with general light rain and embedded rumbles of thunder. After 10Z, there will be a gradual trend towards MVFR as cigs lower behind a cold front passage. For winds, gusty to locally strong south- southwest with gusts in the 20-35kt range persist through about midnight before shifting to the west- northwest at 8-15kts. Outlook... Friday Night: VFR. NO SIG WX. Saturday: VFR. NO SIG WX. Saturday Night: VFR. NO SIG WX. Sunday: VFR. Slight Chance SHRA...TSRA. Sunday Night: VFR. Likely SHRA...TSRA. Monday: MVFR. Likely SHRA...TSRA. Monday Night: VFR. Slight Chance SHRA. Tuesday: VFR. Slight Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Taber NEAR TERM...Taber SHORT TERM...Taber LONG TERM...Lahiff AVIATION...Lahiff
Hazardous weather outlook, May 18, 9:59 PM EDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 959 PM EDT Thu May 18 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-200200- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 959 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 18, 9:35 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Burlington VT
935 PM EDT THU MAY 18 2017
NYZ026>031-087-190200-
Northern St. Lawrence-Eastern Clinton-Northern Franklin-Southeastern
St. Lawrence-Southern Franklin-Western Clinton-Southwestern St.
Lawrence-
935 PM EDT THU MAY 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CLINTON...
FRANKLIN AND EAST CENTRAL ST. LAWRENCE COUNTIES...
At 935 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 14 miles north of Fort Covington to near
Bombay to Parishville to Hermon. Movement was east at 60 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Moira, Bangor, Parishville, Fort Covington, Colton, Bombay, Ellenburg
Depot, Bryants Mill, Lyon Mountain, Burke, Merrill, Carry Falls
Reservoir, Brushton, Lawrenceville, Malone, Churubusco, Debar
Mountain, Chateaugay, Hermon and Lake Ozonia.
A severe thunderstorm watch remains in effect until 1100 PM EDT for
northern New York.
LAT...LON 4500 7366 4490 7370 4461 7398 4436 7455
4443 7536 4465 7488 4494 7460 4500 7458
4499 7434
TIME...MOT...LOC 0135Z 272DEG 53KT 4519 7442 4494 7452 4465 7480 4447
7519
RDealLocal storm report, May 18, 9:36 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
936 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG BLOOMFIELD 44.75N 71.63W
05/18/2017 ESSEX VT UTILITY COMPANY
TREES AND POWERLINES DOWN
&&
EVENT NUMBER BTV1701930
TABERLocal storm report, May 18, 9:44 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
944 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG MAIDSTONE 44.65N 71.57W
05/18/2017 ESSEX VT UTILITY COMPANY
TREES AND POWERLINES DOWN
&&
CORRECTED EVENT TIME
EVENT NUMBER BTV1701929
TABERLocal storm report, May 18, 9:45 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
945 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG EAST BRIGHTON 44.79N 71.81W
05/18/2017 ESSEX VT UTILITY COMPANY
TREES ADN POWERLINES DOWN
&&
EVENT NUMBER BTV1701931
TABERLocal storm report, May 18, 9:59 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
959 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL MORRISVILLE 44.56N 72.60W
05/18/2017 M0.25 INCH LAMOILLE VT PUBLIC
0454 PM HAIL 2 NNE AU SABLE FORKS 44.47N 73.66W
05/18/2017 E0.25 INCH CLINTON NY BROADCAST MEDIA
0500 PM HAIL 1 E NASHVILLE 44.45N 72.93W
05/18/2017 M0.25 INCH CHITTENDEN VT NWS EMPLOYEE
0525 PM TSTM WND GST 1 NE SOUTH BURLINGTON 44.48N 73.15W
05/18/2017 M58 MPH CHITTENDEN VT NWS OFFICE
0525 PM TSTM WND DMG SOUTH BURLINGTON 44.47N 73.17W
05/18/2017 CHITTENDEN VT PUBLIC
MULTIPLE REPORTS OF SMALL TREES DOWN AND MINOR PROPERTY
DAAMAGE.
0525 PM HAIL SOUTH BURLINGTON 44.47N 73.17W
05/18/2017 M0.50 INCH CHITTENDEN VT PUBLIC
MULTIPLE REPORTS OF SMALL TREES DOWN AND MINOR PROPERTY
DAAMAGE.
0528 PM HAIL 2 NNW WILLISTON 44.45N 73.09W
05/18/2017 E1.00 INCH CHITTENDEN VT NWS EMPLOYEE
0533 PM TSTM WND DMG 1 W WILLISTON 44.44N 73.09W
05/18/2017 CHITTENDEN VT NWS EMPLOYEE
TREE DOWN BLOCKING HIGHWAY 2A.
0540 PM TSTM WND DMG BLOOMFIELD 44.75N 71.63W
05/18/2017 ESSEX VT UTILITY COMPANY
TREES AND POWERLINES DOWN
0541 PM HAIL UNDERHILL 44.53N 72.95W
05/18/2017 M0.25 INCH CHITTENDEN VT PUBLIC
ESTIMATE WINDS BETWEEN 32 AND 38 MPH.
0548 PM TSTM WND DMG BARTON 44.75N 72.18W
05/18/2017 ORLEANS VT BROADCAST MEDIA
TRACTOR TRAILER BLOWN OVER.
0549 PM TSTM WND DMG BARTON 44.75N 72.18W
05/18/2017 ORLEANS VT BROADCAST MEDIA
TREES DWON BLOCKING TRAIN TRACKS
0550 PM TSTM WND DMG EAST BRIGHTON 44.79N 71.81W
05/18/2017 ESSEX VT UTILITY COMPANY
TREES ADN POWERLINES DOWN
0555 PM TSTM WND DMG EAST BURKE 44.59N 71.94W
05/18/2017 CALEDONIA VT PUBLIC
TREES DOWN
0610 PM TSTM WND DMG MAIDSTONE 44.65N 71.57W
05/18/2017 ESSEX VT UTILITY COMPANY
TREES AND POWERLINES DOWN
0618 PM TSTM WND DMG WEST ADDISON 44.08N 73.39W
05/18/2017 ADDISON VT LAW ENFORCEMENT
HOUSE KNOCKED OFF OF FOUNDATION ON POTASH BAY RD.
0627 PM HAIL ADDISON 44.09N 73.30W
05/18/2017 M1.00 INCH ADDISON VT PUBLIC
0627 PM HAIL ADDISON 44.09N 73.30W
05/18/2017 E1.00 INCH ADDISON VT BROADCAST MEDIA
0630 PM HAIL WEST ADDISON 44.08N 73.39W
05/18/2017 M0.75 INCH ADDISON VT TRAINED SPOTTER
0632 PM HAIL 2 E ADDISON 44.09N 73.26W
05/18/2017 M0.75 INCH ADDISON VT TRAINED SPOTTER
0654 PM HAIL 1 E WARREN 44.12N 72.83W
05/18/2017 E0.75 INCH WASHINGTON VT PUBLIC
0705 PM HAIL UNDERWOOD 44.09N 73.68W
05/18/2017 M1.00 INCH ESSEX NY PUBLIC
0705 PM TSTM WND DMG SE UNDERWOOD 44.09N 73.68W
05/18/2017 ESSEX NY EMERGENCY MNGR
TREES DOWN BLOCKING ROUTE 9 NEAR UNDERWOOD
0745 PM HAIL FAIR HAVEN 43.60N 73.27W
05/18/2017 M0.75 INCH RUTLAND VT PUBLIC
0745 PM TSTM WND DMG EAST CORINTH 44.06N 72.22W
05/18/2017 ORANGE VT TRAINED SPOTTER
HUGE TREES DOWN IN BACKYARD
0745 PM HAIL EAST CORINTH 44.06N 72.22W
05/18/2017 E0.75 INCH ORANGE VT TRAINED SPOTTER
0752 PM HAIL CASTLETON 43.61N 73.18W
05/18/2017 M0.25 INCH RUTLAND VT TRAINED SPOTTER
0803 PM TSTM WND GST WELLS 43.42N 73.20W
05/18/2017 M68 MPH RUTLAND VT MESONET
&&
EVENT NUMBER BTV1701905 BTV1701917 BTV1701904 BTV1701907 BTV1701908
BTV1701909 BTV1701906 BTV1701911 BTV1701930 BTV1701910 BTV1701916
BTV1701918 BTV1701931 BTV1701912 BTV1701929 BTV1701926 BTV1701914
BTV1701920 BTV1701913 BTV1701915 BTV1701921 BTV1701919 BTV1701927
BTV1701922 BTV1701924 BTV1701925 BTV1701923 BTV1701928
TABERSpecial weather statement, May 18, 10:08 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Burlington VT
1008 PM EDT THU MAY 18 2017
NYZ028-030-031-VTZ001-002-190300-
Eastern Clinton-Southern Franklin-Western Clinton-Western
Franklin-Grand Isle-
1008 PM EDT THU MAY 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLINTON...NORTHERN
FRANKLIN...GRAND ISLE AND NORTHWESTERN FRANKLIN COUNTIES...
At 1008 PM EDT, radar indicated a line of strong thunderstorms were
located along a line extending from 12 miles northwest of Champlain
to 9 miles south of Bangor. Movement was east at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Plattsburgh, Plattsburgh International Airport, Peru, Beekmantown,
Schuyler Falls, Chazy, Saranac, Mooers, Altona, Franklin, Champlain,
Grand Isle, St. Albans Town, South Alburgh, Alburgh, Alburgh Dunes
State Park, North Hero, Isle La Motte, Clayburg and Merrill.
LAT...LON 4472 7321 4472 7323 4470 7323 4454 7343
4454 7346 4450 7349 4462 7456 4500 7387
4502 7284
TIME...MOT...LOC 0208Z 269DEG 48KT 4514 7356 4467 7441
RDealThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:14 PM EDT | Special Weather Statement | BTV | Orange | 31 min |
| May 18, 10:08 PM EDT | Special Weather Statement | BTV | Grand Isle | 52 min |
| May 18, 10:58 PM EDT | Special Weather Statement | BTV | Franklin, Grand Isle | 47 min |
| May 18, 11:56 PM EDT | Special Weather Statement | BTV | Essex | 34 min |
| May 18, 8:45 PM EDT | Special Weather Statement | BTV | St. Lawrence | 45 min |
| May 18, 9:35 PM EDT | Special Weather Statement | BTV | Franklin, St. Lawrence | 25 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.